I was sitting in our handover recently when the use of Ketamine came up. It was generally agreed in the room that Ketamine should not be used for the patient with a raised ICP. I had only recently read the above paper so this lead me to think about this more and try to dismiss this myth.
A systematic review of the evidence surrounding the use of Ketamine and its effects on intracranial presure.
Review of 10 studies involving 953 patients comparing the use of Ketamine with other sedative agents. Two studies reported small reductions in ICP and 2 studies reported an increase.
Conclusion- the use of ketamine in critically ill patients does not appear to adversely affect patient outcomes.
Whilst the population in this particular study was very specifically trauma patients I thin there are a lot of points for us all to still take away. Across all studies, of the 101 adult and 55 paediatric patients described ICP did not increase in any of the studies described and in three the ICP actually fell.
There currently exists Oxford level 2b, GRADE C evidence to support that ketamine does not increase ICP in severe TBI patients that are sedated and ventilated, and in fact may lower it in selected cases.
“Elevated intracranial pressure — Controversy persists regarding the use of ketamine in patients with a head injury due to concerns about elevating intracranial pressure (ICP). Opponents emphasize that ketamine can cause a rise in ICP through sympathetic stimulation, potentially exacerbating the condition of such patients [66,67]. However, when ketamine is used with a GABA agonist, this rise in ICP may not occur [68,69]. Furthermore, by increasing cerebral perfusion, ketamine may benefit patients with a neurologic injury [57,68].
Several small studies have begun to address intracranial pressure changes with the use of ketamine infusions, but these must be interpreted cautiously. Among surgical intensive care patients, ketamine may help to maintain cerebral perfusion pressure and reduce ICP, and appear safe to use:
●In an observational study, eight patients with traumatic brain injury and elevated ICP, who were sedated with propofol, were given different doses of ketamine (1.5, 3, or 5 mg/kg). ICP monitoring revealed an initial decline in ICP in all three groups, then slight ICP elevations at varying times in the lowest and highest dose groups (23 percent rise at 10 minutes in the 1.5 mg/kg group; 27 percent rise at 30 minutes in the 5 mg/kg group), but no elevations in the intermediate dose group. Ketamine did not alter cerebral hemodynamics at any time.
●In a prospective observational study, 30 pediatric ICU patients with sustained elevations in ICP refractory to other treatments were given ketamine to reduce ICP or to prevent further elevations of ICP during procedures . Overall, ketamine was administered 82 times and was associated with reductions in ICP (from 25.8 +/- 8.4 to 18.0 +/- 8.5 mmHg) and improved cerebral perfusion pressure (54.4 +/- 11.7 to 58.3 +/- 13.4 mmHg).
●In a randomized trial, researchers assigned 25 patients with traumatic brain injury (TBI) to sedation with either ketamine and midazolam or sufentanil and midazolam. No significant differences in intracranial pressure or cerebral perfusion pressure were observed. An observational study of 24 patients with TBI or subarachnoid hemorrhage compared sedation protocols using ketamine or fentanyl and reported similar results .
Other studies suggest ketamine does not interfere with cerebral metabolism; it does not increase cerebral oxygen consumption and does not reduce regional glucose metabolism [57,73,74].
Ketamine can also offset any decrease in mean arterial pressure caused by fentanyl, a drug commonly used as part of RSI in patients with a head injury .
On balance, evidence suggesting ketamine elevates ICP is weak, and evidence that harm might ensue is weaker. We believe ketamine is an appropriate induction agent for RSI in patients with suspected ICP elevation and normal blood pressure or hypotension.
In patients with hypertension and suspected ICP elevation, ketamine should be avoided because of its tendency to further elevate blood pressure”
Having read the guidelines I made these infographics. They are FREE. Just click on the button below.
Copyright 2019, Critical Care Practitioner - Disclaimer